Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS La Crosse, WI

April 11, 2001Grant County, Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 11, 2001, 7:00 PM CDT for Grant County, Richland County, Wisconsin. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 7:00 PM CDT (00:00 UTC)
Expired
Apr 11, 2001, 8:00 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Grant County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 7:15 PM CDTThunderstorm Wind 52 EBoscobel, WI
Apr 11, 7:30 PM CDTHail 0.75Richland Center, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 120001 CCA
SVRLSE

WIC043-103-120100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED FOR EASTERN GRANT
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN
  EASTERN GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 800 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM 13 MILES
  NORTHEAST OF PRAIRIE DU CHIEN TO 7 MILES NORTH OF LANCASTER...
  MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
  NEAR MUSCODA AT 720 PM CDT...
  NEAR RICHLAND CENTER AT 730 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR NORTHEASTERN IOWA AND SOUTHWEST WISCONSIN. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

NELSON

LAT...LON 4320 9067 4296 9080 4265 9075 4251 9042
          4355 9020 4354 9066

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:57 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 11, 2:57 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT WED APR 11 2001

MAIN FORECAST CONCERN IS WITH THE RAIN/SEVERE POTENTIAL THIS EVENING
AND THEN WINDS LATE TONIGHT INTO THURSDAY.

ANALYSIS EARLY THIS AFTERNOON INDICATED THE DEEP SURFACE LOW WAS
OVER NORTHWEST KANSAS. OCCLUDED FRONT EXTENDED FROM THE LOW INTO
EASTERN NEBRASKA AND WESTERN IOWA AND THEN SOUTH AS A COLD FRONT
INTO WESTERN MISSOURI. WARM FRONT EXTENDED FROM THE OCCLUSION IN
WESTERN IOWA INTO SOUTHERN WISCONSIN. WIDESPREAD SHOWERS AND STORMS
WERE NORTH OF THE WARM FRONT IN WISCONSIN AND MINNESOTA WITH A LINE
OF SEVERE STORMS AHEAD OF THE OCCLUDED FRONT.

MODELS INITIALIZED THE SURFACE LOW TOO HIGH BUT SEEM TO HAVE A GOOD
HANDLE ON THE POSITION AND MOVEMENT. AS THE LOW BEGINS TO LIFT OUT
OF THE LOWER PLAINS IT SHOULD RAPIDLY PICK UP SPEED AND SHOULD MOVE
INTO EASTERN MINNESOTA OR NORTHERN WISCONSIN BY THURSDAY MORNING.
STILL SOME QUESTION IF ENTIRE AREA WILL GET INTO THE WARM SECTOR
THIS EVENING AS OCCLUDED FRONT WILL ADVANCE QUICKLY NORTHEAST AS
WELL AND SHOULD CLEAR MOST OF THE FORECAST AREA THIS EVENING. AS
THE UPPER LEVEL LOW MOVES INTO THE UPPER MIDWEST...BEST PVA AND LIFT
WILL MOVE ACROSS THE AREA THIS EVENING WITH THE OCCLUDED FRONT.
EXPECT THE LINE OF STORMS CURRENTLY OVER CENTRAL IOWA TO MOVE ACROSS
THE FORECAST AREA THIS EVENING BRINGING ANOTHER ROUND OF WIDESPREAD
RAIN. QPF AMOUNTS SHOULD BE LESS THAN THIS MORNING...BUT WITH
ALREADY SATURATED GROUND FEEL IT IS BEST TO LEAVE THE FLASH FLOOD
WATCH IN PLACE.

ONCE THE LINE OF STORMS MOVES PAST THIS EVENING STILL CAN NOT
COMPLETELY RULE OUT SOME MORE SHOWERS AS THE UPPER LEVEL LOW AND
ASSOCIATED COLD POOL ALOFT MOVE OVERHEAD. THIS COULD BE ENOUGH TO
GENERATE SOME SCATTERED SHOWERS AND WILL HAVE CHANCE POPS FOR THE
OVERNIGHT HOURS. AS THE SURFACE AND UPPER LEVEL LOWS MOVE TO THE
NORTH LATE TONIGHT AND THURSDAY...TIGHT GRADIENT WILL SPREAD ACROSS
THE AREA AND STRONG SUBSIDENCE SHOULD DEVELOP. WINDS DO NOT LOOK TO
BE AS STRONG AS LAST WEEKEND BUT HIGHER TERRAIN AREAS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA SHOULD SEE WINDS IN THE ADVISORY RANGE
AND WILL ISSUE A WIND ADVISORY FOR LATE TONIGHT THROUGH THURSDAY
FOR THOSE AREAS.

WEAK RIDGING WILL BE OVER THE AREA THURSDAY NIGHT BEFORE THE NEXT
SHORT WAVE TROUGH MOVES IN FROM THE WEST IN THE NEAR ZONAL FLOW
LATE FRIDAY INTO FRIDAY NIGHT. SOME DIFFERENCES BETWEEN THE ETA AND
AVN IN THE TIMING OF THE SHORT WAVE TROUGH. FOR NOW WILL STAY WITH
THE SLIGHTLY SLOWER ETA SOLUTION AND LIMIT THE MENTION OF SHOWERS
TO FRIDAY NIGHT.

.LSE...FLASH FLOOD WATCH FOR TONIGHT...IAZ008>011-018-019-029-
       030-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
       053>055-061
       WIND ADVISORY LATE TONIGHT AND THURSDAY...MNZ079-086-087-
       094-095-IAZ008>010-018-019-029.

IRELAND

In the hours before

Special weather statement, Apr 11, 5:47 PM CDT, 1 hour 13 minutes before
IAZ008>011-018-019-029-030-112315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT WED APR 11 2001

...TORNADO WATCH STILL IN EFFECT FOR NORTHEAST IOWA...

TORNADO WATCH 136 REMAINS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING
COUNTIES IN NORTHEAST IOWA...FLOYD...CLAYTON...ALLAMAKEE...
FAYETTE...HOWARD...CHICKASAW...MITCHELL AND WINNESHIEK. A STATEMENT
ISSUED BY THE NATIONAL WEATHER SERVICE IN DES MOINES ACCIDENTLY
INDICATED THESE COUNTIES HAS BEEN REMOVED FROM THE WATCH. ONCE
AGAIN...THE TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE
ABOVE COUNTIES IN NORTHEAST IOWA.

SI
Local storm report, Apr 11, 6:00 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
600 PM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    ST ANSGAR                 IA   .75 INCH HAIL
04/11/01   MITCHELL                       REPORTED BY COOP OBSERVER.
                                          WIND GUSTS TO 50 MPH.

SHEA
Local storm report, Apr 11, 6:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    HAWKEYE                   IA   TORNADO
04/11/01   FAYETTE                        *** 1 INJ ***
                                          BARN DAMAGED.                 H

SHEA
Local storm report, Apr 11, 6:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....    L

0602 PM    STEWARTVILLE              MN   60 MPH WIND GUST
04/11/01   OLMSTED                        MEASURED

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:49 AM CDTSevere Thunderstorm WarningARXAdams, Juneau26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.